Browse

You are looking at 1 - 4 of 4 items for :

  • Altered level of consciousness x
  • Urea and electrolytes x
  • Open access x
Clear All
Open access

Clarissa Ern Hui Fang, Mohammed Faraz Rafey, Aine Cunningham, Sean F Dinneen and Francis M Finucane

Summary

A 28-year-old male presented with 2 days of vomiting and abdominal pain, preceded by 2 weeks of thirst, polyuria and polydipsia. He had recently started risperidone for obsessive-compulsive disorder. He reported a high dietary sugar intake and had a strong family history of type 2 diabetes mellitus (T2DM). On admission, he was tachycardic, tachypnoeic and drowsy with a Glasgow Coma Scale (GCS) of 10/15. We noted axillary acanthosis nigricans and obesity (BMI 33.2 kg/m2). Dipstick urinalysis showed ketonuria and glycosuria. Blood results were consistent with diabetic ketoacidosis (DKA), with hyperosmolar state. We initiated our DKA protocol, with intravenous insulin, fluids and potassium, and we discontinued risperidone. His obesity, family history of T2DM, acanthosis nigricans and hyperosmolar state prompted consideration of T2DM presenting with ‘ketosis-prone diabetes’ (KPD) rather than T1DM. Antibody markers of beta-cell autoimmunity were subsequently negative. Four weeks later, he had modified his diet and lost weight, and his metabolic parameters had normalised. We reduced his total daily insulin dose from 35 to 18 units and introduced metformin. We stopped insulin completely by week 7. At 6 months, his glucometer readings and glycated haemoglobin (HbA1c) level had normalised.

Learning points:

  • Risperidone-induced diabetic ketoacidosis (DKA) is not synonymous with type 1 diabetes, even in young white patients and may be a manifestation of ‘ketosis-prone’ type 2 diabetes (KPD).

  • KPD is often only confirmed after the initial presentation, when islet autoimmunity and cautious phasing out of insulin therapy have been assessed, and emergency DKA management remains the same.

  • As in other cases of KPD, a family history of T2DM and presence of cutaneous markers of insulin resistance were important clinical features suggestive of an alternative aetiology for DKA.

Open access

Natasha Shrikrishnapalasuriyar, Mirena Noyvirt, Philip Evans, Bethan Gibson, Elin Foden and Atul Kalhan

A 54-year-old woman was admitted to hospital with a presumed allergic reaction to a single dose of amoxicillin given for a suspected upper respiratory tract infection. She complained of chest tightness although there was no wheeze or stridor. On examination, she was pyrexial, tachycardic, hypertensive and had a diffuse mottled rash on her lower limbs. Her initial investigations showed raised inflammatory markers. She was treated in the intensive care for a presumed anaphylactic reaction with an underlying sepsis. Further investigations including CT head and CSF examination were unremarkable; however, a CT abdomen showed a 10 cm heterogeneous right adrenal mass. Based on review by the endocrine team, a diagnosis of pheochromocytoma crisis was made, which was subsequently confirmed on 24-h urinary metanephrine measurement. An emergency adrenalectomy was considered although she was deemed unfit for surgery. Despite intensive medical management, her conditioned deteriorated and she died secondary to multi-organ failure induced by pheochromocytoma crisis.

Learning points:

  • Pheochromocytoma have relatively higher prevalence in autopsy series (0.05–1%) suggestive of a diagnosis, which is often missed.

  • Pheochromocytoma crisis is an endocrine emergency characterized by hemodynamic instability induced by surge of catecholamines often precipitated by trauma and medications (β blockers, general anesthetic agents, ephedrine and steroids).

  • Pheochromocytoma crisis can mimic acute coronary syndrome, cardiogenic or septic shock.

  • Livedo reticularis can be a rare although significant cutaneous marker of underlying pheochromocytoma crisis.

Open access

Usman Javaid, Vikram Lal, Catherine Napier, Alison Burbridge and Richard Quinton

Hypogonadal men may experience intense vasomotor symptoms, and vasomotor sweating can occasionally be associated with profound fluid losses. We describe a 37-year-old male, who exhibited persistent hypovolaemic hypernatraemia that was challenging to treat despite a continuous high fluid input (>4–5 L/day). He was noted to have drenching sweats and normochromic anaemia. He had recent traumatic head injury, which resulted in neurocognitive dysfunction, so pituitary function tests were done which showed primary hypogonadism. After exclusion of all other possible causes of excess sweating, hypernatraemia and anaemia, a trial of testosterone therapy was instituted. Sweating dramatically ceased within hours of his first testosterone injection, hydration status normalised within days and anaemia and neurocognitive function progressively improved with continued testosterone replacement. This case demonstrates how, in a susceptible individual, hypovolaemic hypernatraemia can arise from insensible cutaneous fluid loss through eccrine sweating, mediated by vasomotor symptoms of untreated hypogonadism. Although this scenario has not been described in the literature, we felt it needed to be shared with the wider medical community because of how the diagnosis and treatment utterly transformed this patient’s functional status and outcome.

Learning points:

  • Hypogonadal men may experience intense vasomotor symptoms and vasomotor sweating can occasionally be associated with profound fluid losses.

  • Whether or not there is also hyperosmolar hypernatraemia, clinicians should always consider the possibility of underlying hypogonadism in men with normocytic anaemia and excessive sweating.

  • Androgen (testosterone) replacement in hypogonadal men can have a dramatic effect on vasomotor sweating and hot flushes.

Open access

Carlos Tavares Bello, Francisco Sousa Santos, João Sequeira Duarte and Carlos Vasconcelos

Summary

Central diabetes insipidus (DI) is a rare clinical entity characterized by low circulating levels of antidiuretic hormone (ADH) presenting with polyuria and volume depletion. Pituitary surgery is the most common cause of central DI in adults. Pituitary and hypothalamic disease, particularly invasive neoplasms, rarely cause DI, being idiopathic cases responsible for the majority of non-surgical cases. HIV patients, especially those with poor virulogical control, are prone to the development of CNS neoplasms, particularly lymphomas. These neoplasms usually become manifest with mass effects and seizures. Central DI and hypopituitarism are uncommon initial manifestations of primary CNS lymphomas. The authors describe the case of 29-year-old female, HIV-positive patient whose CNS lymphoma presented with DI.

Learning points:

  • Central diabetes insipidus has multiple causes and central nervous system lymphomas are not often considered in the differential diagnosis due to their low prevalence.

  • Accurate biochemical diagnosis should always be followed by etiological investigation.

  • The HIV population is at risk for many neoplasms, especially CNS lymphomas.

  • New-onset polyuria in an HIV-positive patient in the absence of focal neurological signs should raise the suspicion for a central nervous system process of neoplastic nature.

  • This clinical entity usually constitutes a therapeutical challenge, often requiring a multidisciplinary approach for optimal outcome.